Alert archive / New Mexico / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 24, NWS Albuquerque, NM

May 11, 2001Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 11, 2001, 6:53 PM MDT for Chaves County, New Mexico. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 11, 2001, 6:53 PM MDT (00:53 UTC)
Expired
May 11, 2001, 7:30 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chaves County, NM

What was reported inside it

TimeReportWhereRemark
May 11, 6:55 PM MDTThunderstorm Wind 60 ERoswell, NM

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2001-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2001-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
4135 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 120053
SVRABQ
NMC005-120130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
653 PM MDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHAVES COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 730 PM MDT

* AT 647 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROSWELL...OR ABOUT 4 MILES EAST OF
  ROSWELL...MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER CENTRAL CHAVES COUNTY 

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. SEEK INDOOR SHELTER IN A STRONG BUILDING. AVOID WINDOWS!
)
LAT...LON 3340 10432 3348 10451 3309 10474 3307 10415

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:35 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 11, 4:35 PM MDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
435 PM MDT FRI MAY 11 2001

AFTERNOON GOT PRETTY ACTIVE SO THIS TO BE A LITTLE SHORTER THAN THE
NORM...FOR ME AT LEAST. WEAK COLD FRONT HAS BACKED UP TO NEAR OR A
LITTLE WAYS EITHER SIDE OF CENTRAL MOUNTAIN CHAIN. EXPECT IT...AIDED
BY OUTFLOW FROM LINE OF STORMS JUST E OF CENTRAL MOUNTAIN CHAIN...TO
GET TO NEAR OR JUST E OF DIVIDE LATE TONIGHT. SO THAT WILL
INCREASE...IN RATHER SHALLOW FASHION W OF CENTRAL MOUNTAIN
CHAIN...LOW LEVEL MOISTURE. WILL BE DEEPER IN E. UPSLOPE SHOULD
GENERALLY BECOME A BIT LESS BY SAT AFTERNOON OR EARLY EVENING E OF
CENTRAL CHAIN. BUT WITH MOISTURE IN PLACE WILL BE SOME PM STORM
DEVELOPMENT STARTING DEPENDABLY OVER WESTERN AND NORTHERN MOUNTAINS
FIRST. MID LEVEL LAPSE RATES SOMEWHAT LESS ESPECIALLY E SAT AND LI/S
TO BE MORE UNSTABLE IN W PREDICTABLY. WITH RIDGE ESTABLISHING ITSELF
OVER STATE INCREASINGLY WITH TIME CAP MAY INCREASE WITH AT LEAST A
LITTLE MID LEVEL WARMING PRETTY GOOD BET. MOISTURE STILL IN PLACE
THOUGH WITH NOTHING MUCH TO SWEEP IT OUT. GENERALLY WENT NEAR FWC
GUIDANCE MOST OF TIME FOR THIS PACKAGE. FEW CHANGES TO EXTENDED. 43

ABQ BB 57/81 56/82 A55 43123
SAF BB 48/76 48/78 47 43232
TCC BB 57/79 56/84 55 43101

.ABQ...NONE.

In the hours before

Local storm report, May 11, 2:52 PM MDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
252 PM MDT FRI MAY 11 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    CIMARRON                  NM   1.00 INCH HAIL
05/11/01   COLFAX                         LARGE HAIL AT CITY HALL.

0250 PM    CIMARRON                  NM   .75 INCH HAIL
05/11/01   COLFAX                         REPORTED BY POLI$CE.

KH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:41 PM MDTSevere Thunderstorm WarningABQRoosevelt64 min
May 11, 7:45 PM MDTSevere Thunderstorm WarningABQRoosevelt30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.